Recurrent delirium after surgery for congenital heart disease in an infant


    loading  Checking for direct PDF access through Ovid

Abstract

Objective:The objective of this article is to describe a case of recurrent delirium after cardiac surgery in an infant.Design:Case report. The institutional review board at Children's Hospital Los Angeles waived the need for informed consent.Setting:Cardiothoracic intensive care unit in a freestanding children's hospital.Patient:A male infant with hypoplastic left heart syndrome who developed delirium on consecutive admissions to the cardiothoracic intensive care unit after cardiac surgery.Intervention:Pharmacologic intervention using the atypical antipsychotic olanzapine.Measurements and Main Results:The symptoms of delirium resolved with the initiation and continuation of olanzapine on both occasions.Conclusion:Delirium is a common, but often unrecognized, diagnosis in the intensive care unit. Its early recognition and treatment may prevent unnecessary use of narcotics and benzodiazepines, decrease length of stay and may improve long-term neurocognitive function. This case report describes an infant who developed discrete, consecutive episodes of delirium following surgery for congenital heart disease. Both episodes were treated effectively with olanzapine.

    loading  Loading Related Articles